Combination therapy and thiopurines may increase risk of severe coronavirus disease 2019 (COVID-19) outcomes in patients with inflammatory bowel disease (IBD). These findings were reported in a study published in Gut.
Older patients with IBD on oral corticosteroids or mesalamine/sulfasalazine are known to be at increased risk for adverse COVID-19 outcomes. On the contrary, tumor necrosis factor (TNF) antagonists do not appear to be associated with a higher risk of severe COVID-19. However, studies are limited on this therapy and other IBD therapies during the COVID-19 pandemic.
To address this gap, a team of investigators sought to assess the association of IBD medications and their combinations on the risk of severe COVID-19 outcomes.
From March 13, 2020 to June 9, 2020, Surveillance Epidemiology of Coronavirus Under Research Exclusion for Inflammatory Bowel Disease (SECURE-IBD) was used to analyze outcomes of IBD patients with confirmed COVID-19. The association of different medication classes with severe COVID-19 was analyzed by multivariable regression. The researchers defined severe COVID-19 as requiring intensive care unit admission, ventilator use, and/or death.
A total of 1439 cases of PCR-confirmed or anti-body-confirmed COVID-19 occurring in IBD patients were included in the analysis. These cases were from 47 countries, including 39 states within the United States. The mean age of the study participants was 44.1 years (SD 17.6), over half were men (51.4%), and the majority were white (82.1%). The researchers noted that 55.2% of enrollees had Crohns disease (CD).
The investigators found that 112 patients (7.8%) experienced severe COVID-19 outcomes, with most of these patients being over the age of 50 years (88/112, 79%). In addition, 49 patients died (3.4%) as a result of COVID-19 or related complications.
The most commonly used medications were TNF antagonists (38.5%) and mesalamine/sulfasalazine (30.6%).
Thiopurine monotherapy (adjusted odds ratio [aOR] 4.08; 95% CI, 1.73 to 9.61) and combination therapy with TNF antagonists and thiopurine (aOR 4.01; 95% CI, 1.65 to 9.78) were associated with an increased risk of severe COVID-19 when compared with TNF antagonist monotherapy. Compared with no mesalamine/sulfasalazine use, any mesalamine/sulfasalazine use was associated with an increased risk (aOR 1.70; 95% CI, 1.26 to 2.29).
When using TNF antagonist monotherapy as a reference group, the risk estimate increased (aOR 3.52; 95% CI, 1.93 to 6.45). Compared with TNF antagonist monotherapy, Interleukin-12/23 and integrin antagonists were not associated with a significantly different risk (aOR 0.98; 95% CI, 0.12 to 8.06 vs aOR 2.42; 95% CI, 0.59 to 9.96, respectively).
This study had several limitations. In terms of demographics, many patients were from the United States and of White race, which may preclude these findings from being generalizable to other populations. Additionally, there may have been residual and/or undermeasured confounding and reporting bias. Finally, use of methotrexate, as well as sulfasalazine/mesalamine, were not efficiently analyzed due to insufficient sample size.
According to the data, patients with IBD treated with thiopurine monotherapy and combination thiopurines with TNF antagonists may be associated with an increased risk for severe COVID-19 outcomes. In addition, when compared with TNF antagonists, mesalamine/sulfasalazine may also be associated with severe COVID-19. Furthermore, the investigators did not observe a difference regarding the risk of severe COVID-19 according to biological classes (TNF, interleukin-12/23, and integrin antagonists). However, additional large population-based cohort studies are warranted to confirm these findings.
According to the study authors, “these data can assist physicians and patients with IBD in shared clinical decision making during the era of COVID-19.”
Disclosure: Multiple authors declared industry affiliations. Please refer to the original article for a full list of authors’ disclosures.
Ungaro RC, Brenner EJ, Gearry RB, et al. Effect of IBD medications on COVID-19 outcomes: results from an international registry. Gut. Published online March 5, 2021. doi: 10.1136/gutjnl-2020-322539
This article originally appeared on Gastroenterology Advisor